Nivolumab is an immune checkpoint inhibitor acting on programmed cell death protein 1 (PD-1) that has been used to treat a growing number of malignancies. Cutaneous side effects are common with nivolumab treatment, though they are typically self-limited. Here we present a case of persistent lichenoid dermatitis in a patient treated with nivolumab for renal cell cancer. The patient then developed Stevens-Johnson syndrome 9 months after initiation of nivolumab, with no other identifiable offending medication in the interim. Although an unusual presentation, a growing number of cases have reported delayed Stevens-Johnson syndrome/toxic epidermolytic necrosis-like reactions to immune checkpoint inhibitors. Awareness of this phenomenon is imperative for prompt recognition and treatment of potentially life-threatening cutaneous side effects.
Statistics from Altmetric.com
If you wish to reuse any or all of this article please use the link below which will take you to the Copyright Clearance Center’s RightsLink service. You will be able to get a quick price and instant permission to reuse the content in many different ways.
Contributors JP drafted the manuscript, made edits and obtained patient consent. RRL and CAH provided guidance during manuscript drafting, made edits to the manuscript’s content and provided final approval before submission.
Funding The authors have not declared a specific grant for this research from any funding agency in the public, commercial or not-for-profit sectors.
Case reports provide a valuable learning resource for the scientific community and can indicate areas of interest for future research. They should not be used in isolation to guide treatment choices or public health policy.
Competing interests None declared.
Provenance and peer review Not commissioned; externally peer reviewed.